Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jan 1, 2023, 2:52 PM MST for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2023, 2:52 PM MST (21:52 UTC)
- Expired
- Jan 1, 2023, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 82 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510
WGUS55 KSLC 012152
FFWSLC
UTC053-020100-
/O.NEW.KSLC.FF.W.0003.230101T2152Z-230102T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
252 PM MST Sun Jan 1 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern Washington County in southwestern Utah...
* Until 600 PM MST.
* At 252 PM MST, local law enforcement reported flash flooding in
Snow Canyon State Park. Water has moved over Snow Canyon Road,
making it impassable. The south entrance to the park is currently
closed. Between 0.5 and 1 inch of rain has fallen. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks, streams,
and streets.
* Some locations that will experience flash flooding include...
Snow Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3719 11367 3722 11367 3723 11364 3719 11362
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT2 follow-up statements
370
WGUS75 KSLC 012344
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
444 PM MST Sun Jan 1 2023
UTC053-020100-
/O.CON.KSLC.FF.W.0003.000000T0000Z-230102T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
444 PM MST Sun Jan 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR SOUTHWESTERN WASHINGTON COUNTY...
At 444 PM MST, local law enforcement reported flash flooding in Snow
Canyon State Park. Water has moved over Snow Canyon Road, making it
impassable. The south entrance to the park is currently closed.
Between 0.5 and 1 inch of rain has fallen. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks, streams, and
streets.
Some locations that will experience flash flooding include...
Snow Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3719 11367 3722 11367 3723 11364 3719 11362
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LC035 WGUS75 KSLC 020056 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 556 PM MST Sun Jan 1 2023 UTC053-020106- /O.EXP.KSLC.FF.W.0003.000000T0000Z-230102T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT- 556 PM MST Sun Jan 1 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR SOUTHWESTERN WASHINGTON COUNTY... The heavy rain has ended. While light rain will continue, flooding is no longer expected to pose a threat in Snow Canyon State Park. Please continue to heed remaining road closures. LAT...LON 3719 11367 3722 11367 3723 11364 3719 11362 $$ LC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 11:15 AM MST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 1, 11:15 AM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1115 AM MST Sun Jan 1 2023
.UPDATE...Given continued heavy snow rates in the Salt Lake and
Tooele valleys and reports of damage due to the heavy, wet snow
have opted to upgrade to a Winter Storm Warning for these areas.
No additional updates planned at this time and the previous
discussion follows.
&&
.SYNOPSIS...A significant winter storm will impact the region
through Monday. Another, weaker system will impact mainly southern
Utah Tuesday into Wednesday. Another potentially significant storm
may impact the area late in the upcoming week.
&&
.SHORT TERM (Through 12Z/5AM Tuesday)...Early morning analysis
indicates the presence of a neutrally-tilted trough axis just east
of the western CONUS coastline. A jet axis is rounding the base of
the trough and extending into southern Utah while a weakening jet
axis extends westward across the ID/UT border region. This
coupled jet structure has created a region of strong upper
divergence over northern Utah. This combined with what's become an
isothermal layer from the surface through the DGZ across portions
of the Wasatch Front has resulted in a much earlier changeover to
snow particularly across the Salt Lake and Toole valleys, several
hours earlier than anticipated, leading to an already uncertain
start to our new year. Well-defined warm conveyer belt stretches
from the Gulf of California northeastward into southern Idaho,
maintaining a steady feed of deep subtropical moisture into the
area. Meanwhile, a comma head has developed on the cold side of
the storm, and is located near Reno early this morning. These are
signals of a maturing cyclone indeed. Axis of mid-level height
falls suggests low to mid level circulation remains on track to
propagate across southern Utah tonight into Monday morning. Pivot
point between warm and cold conveyer belts is forecast to track
across central Utah during this time (the reason for a later
changeover here) while a region of deformation tracks across
northern and central Utah and SW Wyoming over the next 24-30 hours
or so.
Several uncertainties remain through the short term, most notably
thermal profiles and location of mesoscale-enhanced
precipitation. It is possible that once better forcing briefly
wanes across northern Utah by late this morning and afternoon that
precipitation mixes with or changes to rain across the Wasatch
Front. Will need to monitor trends and adjust accordingly. Nearly
all available guidance has struggled with the thermal profile and
continues to suggest mainly rain through much of the day.
Clearly, this is not the case so have issued a Winter Weather
Advisory for the Wasatch Front since accumulation has been rather
efficient overnight in the Salt Lake and Tooele Valleys. Have
also added western Millard/Juab Counties, SW Utah, Castle Country
and all remaining central Utah valleys to an advisory, with these
headlines (except for Castle Country) starting at 5PM this
evening. It is possible that the changeover to snow occurs earlier
than currently anticipated (most likely across western
Millard/Juab counties and SW Utah) so this may need to be started
earlier if this ends up being the case. Castle Country has
remained below freezing, and low to mid level flow will be
favorable here for upslope enhancement into this evening, so have
re-introduced a headline here as snow should be efficient through
much of the day.
As the low to mid level low pressure circulation tracks across
southern Utah tonight into Monday morning, colder air will wrap
around the system and overspread the area from northeast to
southeast. By this evening, thermal profiles will be cold enough
to support snow for all but Lower Washington County. By Monday
morning, as the low pulls east into Colorado and Wyoming, wrap-
around, upslope enhanced snowfall will continue through the
morning across high terrain areas of northern and central Utah and
SW Wyoming as well as adjacent valleys. May need to extend some
headlines into the afternoon as a slower exit continues to be
indicated by the NWP suite. Final snowfall totals will exhibit
quite a bit of variability due to subtle differences in the
thermal structure, elevation, placement of mesoscale banded
features and orographics. Difficult Monday morning commute is in
store for many and headlines would have been needed to account for
this anyway. The earlier changeover to snow forced our hands and
required an earlier issuance. High to in some cases extreme
avalanche danger (Provo Canyon in particular) will continue for
at least another day as well. Check utahavalancecenter.org for the
latest avalanche conditions.
Weak shortwave ridging then briefly builds across the area Monday
night. Other than weak upslope snow showers across lingering
across northern Utah mountains, precipitation will end for most
areas by late afternoon/early evening Monday. Hot on the heels of
our departing system will be a decaying atmospheric river event.
Precipitation associated with this system is expected to enter SW
Utah late Monday night and early Tuesday morning. While a fair bit
of spread exists regarding thermal profiles, there is a better
than 50% chance precipitation begins as snow in St. George. Total
accumulations will be modulated by how early precipitation begins.
An earlier arrival will carry a greater potential for higher
totals, while a later arrival favors a higher probability for
rain. More than 50% of the ensemble solution space indicates
potential for accumulating snow in St. George Tuesday morning.
Significant spread remains regarding potential amounts, so stay
tuned as we refine this potential.
.LONG TERM (After 12Z Tuesday)...Active storm track remains
forecast for the extended forecast period as a couple of storm
systems are expected to bring varying impacts to the region. The
first of two storms will begin influencing the region early
Tuesday, mainly across roughly the southern third of Utah. This
storm should clear the area by late Tuesday, giving way to
stabilizing conditions Wednesday and early Thursday before an
offshore trough advects Pacific moisture back into the Great Basin
through Friday. Ensembles maintain solid agreement that these
storms will not bring any sort of significant cold into the
region, but rather slightly below normal temperatures for early
January.
Taking a closer look at Tuesday's system... the deep trough
currently impacting the Western U.S. will advect a cold airmass into
the Great Basin, providing sufficiently sub-freezing temperatures
for a vast majority of Utah and southwest Wyoming by Tuesday
morning. For lower Washington county, temperatures won't be quite as
cold as the remainder of the forecast area, however, temperatures
should fall to right around freezing... which will play an important
role in the forecast going forward. Model guidance has been
consistent with placing a Pacific trough inland through the
overnight hours into Tuesday, shearing apart but still bringing a
solid period of synoptic lift primarily across the southern half of
the CWA. Atmospheric river moisture, albeit weak, will be loosely
tied to this feature and is forecast to penetrate inland to the
south of the Sierra Nevada. This Pacific moisture will combine with
upper forcing from the aforementioned sheared trough and generate a
region of precipitation from roughly central ARizona through Cedar
City. Lingering moisture across the northern tier of the CWA may
combine with weak broad forcing on the northern periphery of this
disturbance, but limited impacts, if any, are expected across this
region.
As mentioned previously, temperatures in lower Washington county
will play a key role in p-type forecasts early in the precipitation
period. As it stands right now, this is a scenario which would favor
seeing potential for accumulating snowfall in lower Washington
County. That said, we will remain on the northern periphery of the
best moisture, so significant accumulations seem to be unlikely.
Additionally, a period of warm advection overhead will accompany the
passing of the wave, so the best potential for seeing any sort of
chance for accumulating snowfall in this area will be limited to the
early morning hours. Individual GEFS and EPS members have show some
impressive accumulation potential for the St. George area, but not
going to get too excited at this point in time. Especially with the
addition of solar insolation, thinking that we'll end up seeing some
light snowfall initially, then transition to a rain-snow mix mid to
late morning. Minor accumulations (0.5 inches or less) on unpaved
surfaces seems like a reasonable forecast right now... but will
continue to monitor trends going forward. For the surrounding area
terrain, expecting snowfall accumulations of 2-4 inches. Not much,
but certainly welcomed.
Mid-level ridging temporarily builds back into the region through
the middle of the week, allowing for generally stabilizing
conditions across the region. There is a chance that we maintain
very light, diurnally driven snow showers across higher terrain
areas of northern Utah through Wednesday as significant lower level
moisture is expected to remain in place, but little to no impact
will be associated with these showers.
Ensembles place the mean ridge axis east of the forecast area by
early Thursday, which will begin to open the door for Pacific
moisture. Model guidance continues to support the redevelopment of a
deep offshore trough that is currently forecast to send at least one
ejecting shortwave trough into the region late Thursday through
Friday. There is generally high confidence that this ejecting wave
will combine with moisture and produce rather widespread
precipitation across the forecast area. Given more mild antecedent
conditions from the mid-week ridge, snow levels are likely to start
on the higher side. While we shouldn't see QPF totals even remotely
in the neighborhood of what we've seen over the past several days, a
healthy addition to snowpack is expected. Will continue to monitor
trends in this storm going forward.
&&
.AVIATION...KSLC...Consistent snowfall will continue over the
KSLC terminal, and the vicinity, through the majority of the TAF
package. IFR to LIFR conditions will continue through the day
today. Northwest winds will continue.
REST OF UTAH AND SOUTHWEST WYOMING...A widespread area of snowfall
will prevail across a majority of Utah and southwest Wyoming today,
bringing anywhere from MVFR to LIFR conditions. Heaviest snowfall
and greatest chance at seeing prolonged LIFR conditions will occur
along a line extending from KENV through KLGU, and southward through
KPVU. Higher ceilings are expected south of ~KPVU, but areas of IFR
VIS is still expected with heavier snow showers. Similar IFR to LIFR
conditions can be expected for higher elevation terminals through
the day (e.g. KEVW and KBCE).
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 5 AM MST Monday for UTZ101-104-106-
114-120-127.
Winter Storm Warning until 5 AM MST Monday for UTZ102-103-105-
107>113-117-125.
Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Monday for UTZ115-116-118-119-122-126.
WY...Winter Storm Warning until 5 AM MST Monday for WYZ021.
&&
UPDATE...Traphagan
SHORT TERM...ADeSmet
LONG TERM/AVIATION...Webber
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 8:19 AM MST | Flash Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Jan 1, 2:27 PM MST | Flash Flood Warning | SLC | Iron, Kane, Washington | 4 hr |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.